Severe hypoglycemia secondary to methimazole-induced insulin autoimmune syndrome in a 16 year old African-American male
Article first published online: 3 JUL 2012
© 2012 John Wiley & Sons A/S
Volume 13, Issue 8, pages 652–655, December 2012
How to Cite
Severe hypoglycemia secondary to methimazole-induced insulin autoimmune syndrome in a 16 year old African-American male, , , , , , , .
- Issue published online: 22 NOV 2012
- Article first published online: 3 JUL 2012
- Manuscript Accepted: 4 MAY 2012
- Manuscript Revised: 6 APR 2012
- Manuscript Received: 16 FEB 2012
- Graves' disease;
- insulin autoimmune syndrome;
Insulin autoimmune syndrome (IAS) or Hirata's disease is a rare disorder characterized by hypoglycemia secondary to insulin autoantibodies (IAb). Over 200 patients have been described from Japan with significantly less numbers being reported from outside the Orient. IAS is more common in patients older than 40 yr of age with reports in the pediatric age group being notably rarer. Exposure to sulfhydryl group containing medications is implicated in the pathogenesis of this syndrome. In this report, we describe a case of IAS in an African-American adolescent. A 16-yr-old healthy African-American male was diagnosed with Graves' disease and started on Methimazole. Four weeks later, he was found unconscious and hypoglycemic (blood sugar 1.5 mmol/L). Evaluation was negative for insulinoma. Insulin antibodies were positive. Oral glucose tolerance test revealed elevated free insulin concentrations with disproportionately elevated total insulin levels. The patient was started on prednisone, diazoxide, and propranolol for management of IAS and hyperthyroidism. Thyroid radio-ablation was subsequently undertaken. The doses of prednisone and diazoxide were tapered and these medications discontinued after 9 months. The insulin antibody levels decreased gradually and became undetectable in 6 months with resolution of the hypoglycemia.